Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 84, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Aug 28, 2017, 1:16 AM CDT for 11 counties in Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2017, 1:16 AM CDT (06:16 UTC)
- Expired
- Aug 28, 2017, 7:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Austin County, TX, Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Liberty County, TX, Montgomery County, TX, Waller County, TX, Washington County, TX
The radar
The Houston radar (KHGX), 37 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.3 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 311 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 253 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
569
WGUS54 KHGX 280616
FFWHGX
TXC015-039-071-157-167-185-201-291-339-473-477-280915-
/O.NEW.KHGX.FF.W.0084.170828T0616Z-170828T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
116 AM CDT MON AUG 28 2017
...FLASH FLOOD EMERGENCY FOR CONTINUED LIFE-THREATENING FLASH
FLOODING...
The National Weather Service in League City has issued a
* Flash Flood Warning for...
Northeastern Austin County in southeastern Texas...
Southeastern Grimes County in southeastern Texas...
Southeastern Washington County in southeastern Texas...
Galveston County in southeastern Texas...
Southern Montgomery County in southeastern Texas...
Central Fort Bend County in southeastern Texas...
Northeastern Brazoria County in southeastern Texas...
Western Chambers County in southeastern Texas...
Waller County in southeastern Texas...
West central Liberty County in southeastern Texas...
Harris County in southeastern Texas...
* Until 415 AM CDT.
* At 114 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
This is a FLASH FLOOD EMERGENCY for continued life-threatening
flooding. This is a PARTICULARLY DANGEROUS SITUATION. Only venture
out if you are in a dangerous place.
* Some locations that will experience flooding include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri
City, Galveston Island West End, Galveston Causeway, Texas City,
Friendswood, La Porte, Deer Park, Rosenberg, Alvin, northwestern
Angleton, Dickinson, Stafford, South Houston, Bellaire and Humble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an extremely dangerous and life-threatening situation. Do
not attempt to travel unless you are fleeing an area subject to
flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2904 9515 2905 9527 2932 9536 2916 9543
2919 9556 2947 9569 2951 9584 3010 9627
3036 9590 3012 9541 3010 9525 3014 9507
2933 9483
$$1 follow-up statement
458
WGUS54 KHGX 280910
FFWHGX
TXC015-039-071-157-167-185-201-291-339-473-477-281215-
/O.EXT.KHGX.FF.W.0084.000000T0000Z-170828T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
410 AM CDT MON AUG 28 2017
...FLASH FLOOD EMERGENCY FOR CONTINUED LIFE-THREATENING FLASH
FLOODING...
The National Weather Service in League City has extended the
* Flash Flood Warning for...
Northeastern Austin County in southeastern Texas...
Southeastern Grimes County in southeastern Texas...
Southeastern Washington County in southeastern Texas...
Galveston County in southeastern Texas...
Southern Montgomery County in southeastern Texas...
Central Fort Bend County in southeastern Texas...
Northeastern Brazoria County in southeastern Texas...
Western Chambers County in southeastern Texas...
Waller County in southeastern Texas...
West central Liberty County in southeastern Texas...
Harris County in southeastern Texas...
* Until 715 AM CDT.
* At 401 AM CDT, Doppler radar and automated rain gauges indicated
20 to 25 inches of rain had fallen across the warned area.. Flash
flooding is already occurring. Additional rainfall across this
region would result in continuous flash flooding conditions.
This is a FLASH FLOOD EMERGENCY for continued life-threatening
flooding. This is a PARTICULARLY DANGEROUS SITUATION.
* Some locations that will experience flooding include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri
City, Galveston Island West End, Galveston Causeway, Texas City,
Friendswood, La Porte, Deer Park, Rosenberg, Alvin, northwestern
Angleton, Dickinson, Stafford, South Houston, Bellaire and Humble.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an extremely dangerous and life-threatening situation. Do
not attempt to travel unless you are fleeing an area subject to
flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 2904 9515 2905 9527 2932 9536 2916 9543
2919 9556 2947 9569 2951 9584 3010 9627
3036 9590 3012 9541 3010 9525 3014 9507
2933 9483
$$
HathawayWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 12:35 AM CDT, 41 minutes earlier.
Area forecast discussion, Aug 28, 12:35 AM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1235 AM CDT Mon Aug 28 2017
...CONTINUED POTENTIAL FOR DEVASTATING AND LIFE-THREATENING
FLOODING OVERNIGHT AND ON THROUGH THE NEXT SEVERAL DAYS...
&&
.AVIATION...
TAF sites will be dealing with Tropical Storm Harvey's rainbands and
associated SHRA/TSRA for the next several days. Look for periods of
RA with embedded SHRA/TSRA along with mainly NE to E gusty winds. 42
&&
.PREV DISCUSSION... /ISSUED 1022 PM CDT Sun Aug 27 2017/
DISCUSSION...
Very heavy rainfall is falling on already saturated and devastated
parts of Galveston and Harris Counties this evening as rainbands
from Tropical Storm Harvey continue to develop and affect much of
Southeast Texas. Hourly rainfall rates are as high as 2.50 to 3.50
inches per hour which is likely aggravating the ongoing widespread
flooding across the Flash Flood Emergency and Flash Flood Warning
areas. This continues to be an ongoing life-threatening and catastrophic
event with 5 to 10 inch and locally higher amounts expected this
evening and overnight. The Galveston-Harris rainband is gradually
edging eastward, and if this trend continues the heaviest rains
could end up moving out of locations that were the hardest hit
earlier today. In addition to the rains, conditions remain favorable
for tornado formation, and the tornado watch remains in effect until
2 AM. With Harvey expected to remain in the Southeast Texas area
over the next several days, additional life-threatening rainfall
totals (including this evening and overnight) of 15 to 25 inches
with isolated higher amounts are possible across the Flash Flood
Watch area over the next several days, and results could be
devastating if any of these rains fall where catastrophic flooding
has already occurred. As stated earlier today, this event is no
where close from being over. 42
PREV DISCUSSION... /ISSUED 516 PM CDT Sun Aug 27 2017/
Continued potential for devestating flooding over the next
several days from Harvey's rainfall...
MARINE... Tropical Storm Harvey is currently in the vicinity of
Victoria and is slowly drifting toward the southeast. It is
expected to re-emerge over the gulf around Noon on Monday and will
remain over the water for a little over 24 hours before it is
finally pulled off to the north on Wednesday. The tropical storm
warning continues between Port O' Connor and Freeport, and a
tropical storm watch has been issued from Freeport to San Luis
Pass.
Bands of heavy rainfall with embedded thunderstorms will
periodically track across the Upper Texas coastal waters...moving in
from the south and southwest. Gale force wind gusts and agitated
seas will occur in and around any passing strong thunderstorms.
Waterspouts will also be a threat within Harvey's outer bands. East
to southeast winds will range between 20 to 30 knots with average
wave heights of between 5 to 7 feet...increasing to 20 to 30 knots
with 10 to 12 foot seas when the tropical storm moves off the coast.
Extreme to strong rip currents will continue for a few more days.
Strong currents caused by river discharges into the bays will also
be problematic for navigation for at least a few days...possibly
into next weekend...given the record setting rainfall that has led
to the extreme inland flooding. 44
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 70 80 72 82 72 / 80 70 60 60 60
Houston (IAH) 73 79 74 83 74 / 80 70 70 60 60
Galveston (GLS) 76 83 77 85 77 / 80 80 70 60 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Tropical Storm Warning for the following zones: Brazoria...
Chambers...Galveston...Harris...Jackson...Liberty...
Matagorda.
Flash Flood Watch through Wednesday evening for the following
zones: Austin...Brazoria...Brazos...Burleson...Chambers...
Colorado...Fort Bend...Galveston...Grimes...Harris...
Houston...Jackson...Liberty...Madison...Matagorda...
Montgomery...Polk...San Jacinto...Trinity...Walker...
Waller...Washington...Wharton.
GM...Tropical Storm Warning for the following zones: Coastal waters
from Freeport to the Matagorda Ship Channel out 20 NM...
Coastal waters from High Island to Freeport out 20 NM...
Matagorda Bay...Waters from Freeport to the Matagorda Ship
Channel from 20 to 60 NM...Waters from High Island to
Freeport from 20 to 60 NM.
&&
11/25/38/42/43/45/48Hazardous weather outlook, Aug 27, 6:21 AM CDT, 18 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 621 AM CDT Sun Aug 27 2017 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- Austin-Brazoria-Brazos-Burleson-Chambers- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Colorado-Fort Bend-Galveston-Galveston Bay-Grimes-Harris-Houston- Jackson-Liberty-Madison-Matagorda-Matagorda Bay-Montgomery-Polk- San Jacinto-Trinity-Walker-Waller-Washington- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- Wharton- 621 AM CDT Sun Aug 27 2017 ...FLASH FLOOD EMERGENCY FOR LIFE-THREATENING CATASTROPHIC FLOODING.... This hazardous weather outlook is for portions of Southeast Texas. .DAY ONE...Today and Tonight Periods of showers and thunderstorms with heavy rainfall can be expected across the area today and tonight as Tropical Storm Harvey remains nearly stationary. An additional 2 to 4 inches of rain is likely, and 10 to 12 inches are possible with these storms. Any rain falling on locations that have already received record breaking rainfall will be devastating. .DAYS TWO THROUGH SEVEN...Monday through Saturday Harvey is expected to meander in and around the Southeast Texas area for several days and produce round after round of showers and thunderstorms. Additional life-threatening rainfall totals of 15 to 25 inches with isolated higher amounts are possible across the Flash Flood Watch area over the next several days, and results will be devastating if any of these rains fall where catastrophic flooding has already occurred. .SPOTTER INFORMATION STATEMENT... Spotters will be needed through at least the first half of the week.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:14 PM CDT | Tornado Warning | HGX | Fort Bend, Harris, Waller | 31 min |
| Aug 27, 7:22 PM CDT | Tornado Warning | HGX | Liberty | 23 min |
| Aug 27, 7:29 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 52 hr |
| Aug 27, 7:44 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 31 min |
| Aug 27, 8:09 PM CDT | River Flood Warning | HGX | Polk, San Jacinto | 4 days |
| Aug 27, 8:18 PM CDT | River Flood Warning | HGX | Harris, Montgomery | 4 days |
| Aug 27, 8:29 PM CDT | Tornado Warning | HGX | Fort Bend, Harris | 16 min |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Fort Bend, Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 51 hr |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris, Waller | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 27, 8:30 PM CDT | River Flood Warning | HGX | Harris | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 44 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Grimes, Waller, Washington | 5 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Austin, Fort Bend, Waller | 6 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazoria, Fort Bend | 11 days |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Brazos, Grimes, Madison | 26 hr |
| Aug 27, 9:01 PM CDT | River Flood Warning | HGX | Burleson, Lee | 67 hr |
| Aug 27, 9:04 PM CDT | Tornado Warning | HGX | Chambers | 26 min |
| Aug 27, 9:05 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 25 min |
| Aug 27, 9:37 PM CDT | Tornado Warning | HGX | Harris | 23 min |
| Aug 27, 9:42 PM CDT | Special Marine Warning | HGX | 33 min | |
| Aug 27, 9:51 PM CDT | Tornado Warning | HGX | Chambers | 24 min |
| Aug 27, 9:59 PM CDT | Tornado Warning | HGX | Harris | 16 min |
| Aug 27, 10:09 PM CDT | Special Marine Warning | HGX | 36 min | |
| Aug 27, 10:26 PM CDT | Flash Flood Warning | HGX | Harris | 8 hr |
| Aug 27, 10:32 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 13 min |
| Aug 27, 10:43 PM CDT | Tornado Warning | HGX | Chambers | 17 min |
| Aug 27, 11:04 PM CDT | Special Marine Warning | HGX | 56 min | |
| Aug 27, 11:07 PM CDT | Special Marine Warning | HGX | 23 min | |
| Aug 27, 11:08 PM CDT | Tornado Warning | HGX | Chambers | 37 min |
| Aug 27, 11:10 PM CDT | Special Marine Warning | HGX | 50 min | |
| Aug 27, 11:12 PM CDT | Areal Flood Warning | HGX | Fort Bend, Harris | 7 days |
| Aug 27, 11:12 PM CDT | Tornado Warning | HGX | Harris | 18 min |
| Aug 27, 11:18 PM CDT | Tornado Warning | HGX | Chambers, Galveston | 27 min |
| Aug 27, 11:42 PM CDT | Tornado Warning | HGX | Chambers, Harris, Liberty | 33 min |
| Aug 27, 11:43 PM CDT | Special Marine Warning | HGX | 32 min | |
| Aug 27, 11:49 PM CDT | Tornado Warning | HGX | Chambers | 11 min |
| Aug 27, 11:56 PM CDT | Special Marine Warning | HGX | 64 min | |
| Aug 28, 12:00 AM CDT | Tornado Warning | HGX | Chambers | 30 min |
| Aug 28, 12:17 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 13 min |
| Aug 28, 12:22 AM CDT | River Flood Warning | HGX | Harris | 23 hr |
| Aug 28, 12:25 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 35 min |
| Aug 28, 12:38 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 22 min |
| Aug 28, 12:42 AM CDT | River Flood Warning | HGX | Madison, Walker | 50 hr |
| Aug 28, 1:02 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 1:10 AM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 6 hr |
| Aug 28, 1:18 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 1:34 AM CDT | Tornado Warning | HGX | Chambers, Liberty | 26 min |
| Aug 28, 2:10 AM CDT | Tornado Warning | HGX | Chambers, Galveston | 20 min |
| Aug 28, 3:15 AM CDT | River Flood Warning | HGX | Liberty, Polk, San Jacinto | 5 days |
| Aug 28, 4:12 AM CDT | Flash Flood Warning | HGX | Austin, Brazos, Burleson, Colorado, Grimes, Houston and 5 more | 3 hr |
| Aug 28, 6:59 AM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 6 hr |
| Aug 28, 9:50 AM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris | 115 min |
| Aug 28, 10:13 AM CDT | Flash Flood Warning | HGX | Harris | 16 hr |
| Aug 28, 11:35 AM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Liberty | 115 min |
| Aug 28, 12:14 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Matagorda | 3 hr |
| Aug 28, 12:54 PM CDT | Areal Flood Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 16 more | 12 hr |
| Aug 28, 1:05 PM CDT | Flash Flood Warning | HGX | Chambers, Liberty | 3 hr |
| Aug 28, 1:52 PM CDT | Flash Flood Warning | HGX | Brazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton | 4 hr |
| Aug 28, 3:46 PM CDT | River Flood Warning | HGX | Harris | 4 days |
| Aug 28, 3:57 PM CDT | River Flood Warning | HGX | Harris | 20 hr |
| Aug 28, 4:03 PM CDT | Flash Flood Warning | HGX | Austin, Brazoria, Chambers, Fort Bend, Harris, Liberty and 4 more | 3 hr |
| Aug 28, 5:13 PM CDT | River Flood Warning | HGX | Burleson, Lee | 20 hr |
| Aug 28, 5:47 PM CDT | Flash Flood Warning | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Matagorda and 1 more | 88 min |
Nearby
Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.